California, 2022

Dust Storm and Damaging Wind in California, August 21, 2022

August 21, 2022 · NWS PSR · 2 events in 2 counties and zones

An organized complex of strong to severe thunderstorms pushed from northwest Arizona down through the Lower Colorado River Valley area late in the night on the 21st and into the early morning hours on the 22nd. Thunderstorms maintained their intensity as they pushed through far eastern Riverside County, with adequate instability in place.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An organized complex of strong to severe thunderstorms pushed from northwest Arizona down through the Lower Colorado River Valley area late in the night on the 21st and into the early morning hours on the 22nd. Thunderstorms maintained their intensity as they pushed through far eastern Riverside County, with adequate instability in place. Severe wind gusts and dense blowing dust were observed in Blythe with these thunderstorms. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 10:04 PM PST, 53 minutes earlier.

Area forecast discussion, Aug 21, 10:04 PM PST, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1104 PM MST Sun Aug 21 2022

.UPDATE...Updated 06z Aviation Discussion...

&&

.SYNOPSIS...
Another chance for storms mainly across Maricopa, northwest Pinal,
and La Paz counties between 3 pm and 10 pm today. Isolated severe
winds will be possible. Storm chances trend lower Monday before
increasing again by Wednesday. Another downtrend in storm chances
by the end of next week. Temperatures will follow a similar trend
but with higher temperatures on days with lower storm chances.
Overall, temperatures are anticipated to be below normal.

&&

.DISCUSSION...
Phoenix ended up breaking its daily precipitable water record
once again today, with 1.95 inches observed in this mornings
sounding. In addition, surface dew points are in the upper 60s to
lower 70s across our deserts. Although we have seen some drying
over the past 24 hours, it remains evident that we still have
plenty of moisture in the atmosphere today. In terms of the
synoptic pattern, the mid-level flow is more out of the north-
northeast today and that disturbance that brought us a substantial
amount of rainfall over the past few days is also going to be
forced eastward over the next 24 hours. For the remainder of the
day, hi-res guidance continues to suggest that convection will
continue developing along the rim this afternoon, with activity
then propagating southwestward into south-central Arizona and
parts of southwest Arizona and the Colorado River Valley. Outflows
from this activity are most likely to move into the lower deserts
after 3 pm. There should be plenty of instability to support
additional storms as these outflows push through, with the
mesoscale analysis page forecasting greater than 2000 j/kg of
mlcape this afternoon. The best chances for storms will be across
south-central Arizona and in La Paz county in southwest Arizona.
Slightly drier air will increase the damaging wind risk and lower
the flood risk slightly compared to yesterday. The probability of
getting greater than 35 mph winds is around 70% in the Phoenix
area, greater than 50% across northwest Pinal and the rest of
Maricopa county, and greater than 30% across southwest Arizona. In
addition, isolated severe winds (greater than 58 mph) will be
possible, and due to this there is a marginal risk of severe
storms mainly across Maricopa (including the Phoenix metro),
northwest Pinal, and La Paz counties. Due to the potential for
strong winds, blowing dust will also be a risk in dust prone
areas. With slightly faster storm motion and slightly less
moisture in the atmosphere, the chance of getting more than 3” of
rainfall in 3 hours is less than 10% (for reference, the chance
was 10-30% the past few days). However, even though the Flood
Watch isn’t in effect today, localized flooding will still be
possible with any storm. Further west in southeast California,
regardless of moisture, this pattern isn’t necessarily the most
favorable for storms out there. The best chances will be across
JTNP, where an isolated storm can’t be ruled out this afternoon.

High pressure to our west starts to move eastward, drying us out
a little more and increasing 850 mb temps approximately 5 degrees
tomorrow. Our flow will remain out of the north-northeast, and we
can expect a similar story tomorrow, but with less moisture and
more limiting temperatures aloft. HREF is showing less convection
firing off along the rim by the early afternoon. Activity and
associated outflows will once again try to propagate towards the
lower deserts but with less support, storms look like they will
struggle to survive. It’s possible that a few isolated storms
develop, but coverage looks to be substantially less than what
we’ve seen the past few days. The chance for getting greater than
35 mph wind speeds lowers to 10-30% across south-central Arizona
and generally around 10% or less across the western deserts. The
best time frame for outflows and isolated convection would be
between 3 and 10 pm, with the best coverage across the high
terrain north and east of Phoenix.

The flow turns more easterly Tuesday into Wednesday as the high
starts to shift towards the 4 corners. 850 mb temps are warmest
with the center of the high closest on Tuesday. PWs drop more
across our forecast area as well on Tuesday, and only isolated
storms look possible, favoring south-central Arizona. Wednesday
currently looks like it will be another good day for lower desert
storms, even as far west as southeast California. Moisture
increases once again and our flow is a lot more favorable.
Definitely something we will continue to keep an eye on. Low
confidence on the forecast beyond Wednesday, but it does appear
that Thursday could be active again and then we start to slowly
dry out and warm up again towards the weekend as our flow turns
more westerly.

Below normal temps will continue for at least the next week with
minor heatrisk across south-central and southwest Arizona and
minor to moderate heatrisk across southeast California.

&&

.AVIATION...Updated 0555Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Mainly tranquil weather conditions through the overnight with
light and variable winds, eventually becoming easterly by early
morning with speeds aob 7 kts. A westerly wind shift is
anticipated by late morning into early afternoon. Thunderstorm
activity on Monday is likely to be more limited with a less than
30% probability of winds exceeding 30 knots, therefore, not
anticipating any significant impacts. Gradual clearing is
anticipated through the overnight with FEW-SCT cloud coverage and
bases remaining aoa 10 kft throughout the day Monday.

Southeast California/Southwest Arizona including KIPL and KBLH:

KBLH: A potent thunderstorm complex currently moving through La
Paz County will move through the terminal with strong gusty winds
from the east as well as areas of blowing dust and heavy rainfall
between 07-09z. Conditions will then improve afterwards with
southerly winds and speeds around 10 kts returning and prevailing
through the rest of the period.

KIPL: Southeasterly winds with speeds of around 10 kts will
prevail through the period. Cloud coverage will generally be FEW
to locally SCT with bases aoa 15 kft.

&&

.FIRE WEATHER...
Very elevated moisture with min RH values >30-50% today with
excellent overnight recoveries >65-80% across the region. Storm
chances will be greatest across the rim north and east of the
Phoenix metro today, however, isolated to scattered storms will be
possible in the lower deserts of south-central & southwest AZ as
this activity propagates southward. Winds on average will be
light, with the exception of any thunderstorm or associated
outflows generating stronger gusts. Well below normal max Ts
today. Drier and slightly warmer conditions with a downtick in
storm activity is likely tomorrow before another uptick by
midweek. Much drier conditions are then forecast by next weekend
with min RH values in the lower deserts generally less than 30%.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Lojero
FIRE WEATHER...Feldkircher

In the hours before

Special weather statement, Aug 21, 7:00 PM PST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
800 PM MST Sun Aug 21 2022

AZZ538-539-559-220330-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
800 PM MST Sun Aug 21 2022

...A strong thunderstorm will impact portions of Maricopa County
through 830 PM MST...

At 800 PM MST, Doppler radar was tracking a strong thunderstorm near
Bosque, or 8 miles east of Gila Bend, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque, Sonoran National
Monument and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 114 and 139.
AZ Route 238 between mile markers 1 and 16.
AZ Route 85 between mile markers 1 and 4, and between mile markers
119 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3302 11270 3301 11244 3279 11230 3280 11270
      3295 11277
TIME...MOT...LOC 0300Z 344DEG 13KT 3292 11255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 21, 7:15 PM PST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
815 PM MST Sun Aug 21 2022

AZZ533-534-538-220400-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
815 PM MST Sun Aug 21 2022

...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 900 PM MST...

At 815 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Wenden, or 31 miles south of Alamo Lake, moving south
at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wenden, Gladden and Salome.

This includes US Highway 60 between mile markers 60 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 11352 3394 11327 3371 11316 3364 11339
      3366 11362
TIME...MOT...LOC 0315Z 356DEG 11KT 3383 11341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 21, 7:53 PM PST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
853 PM MST Sun Aug 21 2022

AZZ559-220445-
Sonoran Desert Natl Monument AZ-
853 PM MST Sun Aug 21 2022

...A strong thunderstorm will impact portions of Maricopa County
through 945 PM MST...

At 853 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Hickiwan, or 19 miles northeast of Ajo, moving
south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 11274 3273 11240 3251 11236 3251 11284
TIME...MOT...LOC 0353Z 007DEG 16KT 3254 11259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 21, 9:07 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1007 PM MST Sun Aug 21 2022

AZZ530-533-534-220545-
Aguila Valley AZ-Parker Valley AZ-Central La Paz AZ-
1007 PM MST Sun Aug 21 2022

...Strong thunderstorms will impact portions of northern La Paz and
Maricopa Counties through 1045 PM MST...

At 1007 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Buckskin Mountain Park to
9 miles northeast of Bouse to 8 miles northwest of Wenden to near
Gladden. Movement was southwest at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Bouse, Gladden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 16 and 62.
US Highway 60 between mile markers 31 and 79.
AZ Route 72 between mile markers 14 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 11384 3424 11376 3412 11369 3402 11352
      3403 11333 3400 11333 3400 11320 3356 11350
      3354 11401 3363 11426 3392 11449 3426 11394
      3426 11386
TIME...MOT...LOC 0507Z 044DEG 29KT 3415 11398 3398 11385 3392 11363
3395 11337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Aug 21, 10:49 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1149 PM MST Sun Aug 21 2022

AZZ530-531-533-CAZ569-570-220730-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
1149 PM MST Sun Aug 21 2022

...Strong thunderstorms will impact portions of west central La Paz,
northwestern Yuma and Riverside Counties through 1230 AM MST/1230 AM
PDT/...

At 1149 PM MST/1149 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Midland to near Blythe
Airport to 6 miles southeast of Blythe to 11 miles south of
Quartzsite. Movement was southwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe, Quartzsite, Nicholls Warm Springs, Midland, Blythe Airport,
Ripley, East Blythe and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 31.
CA Interstate 10 between mile markers 136 and 156.
US Highway 60 near mile marker 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3380 11494 3361 11489 3344 11462 3336 11425
      3374 11395 3376 11436 3384 11456 3401 11474
TIME...MOT...LOC 0649Z 044DEG 29KT 3384 11480 3366 11468 3354 11451
3351 11429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Local storm report, Aug 21, 10:54 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1154 PM MST SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     7 NNW RIPLEY            33.61N 114.72W
08/21/2022  M63 MPH          RIVERSIDE          CA   ASOS

            MEASURED WIND GUST FROM BLYTHE AIRPORT ASOS.

&&

CK

The radar

The Yuma radar (KYUX), 125 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 21, 10:57 PM PST
Where
Riverside County, 0.22 mi ESE of (Blh)blythe Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.618, -114.717

Blythe Airport (KBLH) recorded a 58 mph gust. At 2335PDT, a 63 mph gust was recorded at KBLH with the leading edge of an outflow boundary racing ahead of the parent thunderstorms.

Dust Storm, Chuckwalla Valley

When
August 21, 11:35 PM PST to 11:45 PM PST
Where
Chuckwalla Valley forecast zone
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Blythe Airport (KBLH) recorded 1/4 mile visibility due to dense blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054637, 1054640.